Nation
Special Report: The FBI sting that tore apart a small town

Topics

Drug Research
Wrongly mixed vaccine suspected in deaths of 15 Syrian infants
Wrongly mixed vaccine suspected in deaths of 15 Syrian infants

The use of an improperly mixed vaccine in a measles-immunization campaign apparently led to the deaths this week of at least 15 infants in a rebel-held corner of Syria, a preliminary investigation has found. As many as 75 children may have been injected with a vaccine mixed with a muscle relaxant, the inquiry found, but most survived. Health authorities concluded that the vaccine was probably mixed with the drug atracurium, used as an anesthetic in surgery. In large doses, the drug can cause respiratory paralysis and death. Investigators were still trying to determine whether the tragedy was the result of “an inadvertent error ... or [a] criminal act,” said a report from...

Loading